Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 208, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1998, 4:38 PM CDT for Allamakee County, Iowa; Houston County, Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1998, 4:38 PM CDT (21:38 UTC)
- Expired
- Jul 20, 1998, 5:40 PM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Allamakee County, IA, Houston County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:50 PM CDT | Thunderstorm Wind 61 | Waukon, IA | |
| Jul 20, 4:50 PM CDT | Hail 1 | Waukon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
760 WUUS1 KLSE 202139 RRA SVRLSE IAC005-MNC055-202240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 438 PM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLAMAKEE COUNTY IN NORTHEASTERN IOWA SOUTHERN HOUSTON IN SOUTHEASTERN MINNESOTA * UNTIL 540 PM CDT * AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FREEPORT...OR 5 MILES EAST OF DECORAH... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUKON AND EITZEN AROUND 450 PM WATERVILLE AROUND 505 PM THIS SEVERE THUNDERSTORM HAS PRODUCED LARGE HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG BUILDING. LUSSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:23 AM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 11:23 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1123 AM CDT MON JUL 20 1998 PERSISTENT BUT SMALL ELEVATED THUNDERSTORMS ROLLED ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ALREADY THIS MORNING ON NOSE OF 850 MB WARM AIR ADVECTION. AT 15Z SURFACE WARM FRONT WAS ANALYZED ACROSS IOWA ALTHOUGH HARD TO PIN-POINT. ADAP STREAMLINE WINDS SHOWED BEST CONVERGENCE IN THIS AREA AND 850 MB THETA-E GRADIENT FROM EASTERN IOWA INTO WESTERN MINNESOTA WHERE NEXT UPSTREAM AREA OF CONCERN IS. AGREE WITH SPC DISCUSSIONS BASED ON FAVORED AND DEVELOPING SYNOPTIC FORCING FURTHER NORTH...I.E. 3 HOUR PRESSURE FALLS HAVE BEEN STRONGEST IN EASTERN NORTH DAKOTA. BUT CONVECTION ACROSS WESTERN MINNESOTA MAY RIDE SOUTHEAST ALONG THIS THETA-E GRADIENT AND AFFECT AREA EARLIER THAN PREVIOUSLY THOUGHT. SHEA
In the hours before
Special weather statement, Jul 20, 3:20 PM CDT, 1 hour 18 minutes before
WIZ042-053-202120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT MON JUL 20 1998 ...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE... AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH... WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY RAIN. TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SHEA
Special weather statement, Jul 20, 3:20 PM CDT, 1 hour 18 minutes before
WIZ042-053-202120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT MON JUL 20 1998 ...STRONG THUNDERSTORMS HITTING AREAS EAST AND SOUTH OF LA CROSSE... AS THUNDERSTORMS ROLL THROUGH THE LA CROSSE REGION...WIND GUSTS HAVE BEEN 40 TO 50 MPH. THESE STORMS WILL AFFECT SPARTA...TOMAH... WESTBY...VICTORY AND VIROQUA WITH SIMILAR WIND GUSTS AND VERY HEAVY RAIN. TAKE COVER WHEN STORMS MOVE IN AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:32 PM CDT | Tornado Warning | ARX | Howard | 63 min |
| Jul 20, 4:07 PM CDT | Tornado Warning | ARX | Winneshiek | 53 min |
| Jul 20, 12:51 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 59 min |
| Jul 20, 1:33 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 57 min |
| Jul 20, 1:53 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 57 min |
| Jul 20, 2:32 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 53 min |
| Jul 20, 2:49 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 41 min |
| Jul 20, 3:30 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.